I have recently stopped taking lexapro. I have been taking it for 6 years now. Since I quit taking this medication, I have been very emotional. The best way I can describe it is I feel like I'm constantly PMSing. I get very angry to the point where I want to hit something, I get very impatient, and I get so emotional and sad. I am not and have never been suicidal. Most of the time when I'm feeling sad, I will cry for no reason. I feel emotionally unstable. I am not as lively and overall happy as I used to be when I was using Lexapro. I'm not sure if I am going through withdrawals from the medication or if this is some sort of disorder that I have.
Did you just stop it or taper the dose down? You could very well be displaying the disorder you started it for. Generally depression is a life long malady that we have to take meds for.
Was the stoppage Dr ordered? There's a process to getting off meds like this, otherwise these withdrawal symptoms can go on a very long time.
Hi, I don't know if you tapered down the Lexapro or not (which would be highly advisable), but my personal experience has been :
I was on Lexapro for about a year after switching from another anti-depressant and then I gave it up fully about 2-3 weeks ago. When I was FULLY off, for that weekend (including Monday) I felt like I was PMSing to an insane degree. As if the dam broke and ALL of the emotions came swishing back. I found that the anger subsided after about four days and now I'm just trying to deal with the fatigue (which was a side effect of the medication I was on) and all the emotions. I've been meditating, thinking a hell of a lot more before I say or do anything but as I understand it, it'll be like this for the rest of my life, being bipolar.
I don't know your situation but after five years of numbness, zombie-like, always exhausted, over eating, light-headedness and many other side effects, I decided I need to try to actually live my life and not just survive it. Not quite sure WHY you were taking Lexapro but that's what I found with my personal experience. Hope this helps.
I am so glad to read from someone in basically the same boat as me ... very interested in how you did your taper. I have tried many times to taper off of Lexapro and end up feeling so terrible ,I would give up and go back on . Last year I thought I had it made, but 3 weeks after my last pill of what I thought was a slow taper it all hit the fan ... vomiting , nausea , Panic attacks, rapid heart beat , shaking ... very emotional ... would describe myself as having inappropriate crying at any little thing... when all these symptoms started I went back on to try to do a even slower taper and things got worse so I did not know if it was still withdrawals or effects of re starting . I am now down to 2.5mg. and have been on this dose for almost 2 months now ... and feeling pretty good ... I still have kind of jitters & and a tremor , I am going to continue to taper A.S.A.P. but am trying to wait till my expected company leaves in May ...
just in the last few days I have noticed a increase in my anger ... wasn't sure if it was all the stress in my life or the withdrawals... I too went through feeling emotionally unstable ... but that finally went away with most of the other symptoms ... I did not know if I would survive ... Panic attacks and nausea was the worst and went through two months of that ..not constantly but daily on the nausea and some pretty severe panic attacks during that 2 months ..one that landed me in the emergency room . I too do not know what is really going on , but when I first started antidepressants 14 years ago I had started having panic attacks , but never felt depressed , I never had any issues before that ... I agreed to start the antidepressants and was told I would probably be on them for maybe a year ... but here I am 14 years later ... I am trying to be hopeful but still have not heard from anyone who has been able to get off the medication ... if someone is out there I would love to hear how they did it ! I restarted my taper at the start of December 2014 so I hope by going this slow I will be able to finally get off this medication .. I was only taking 10 mgs. to start with. good luck and hope you keep posting ... It really helps to read that others have the same issues of going on or off!
I'm so glad to find your post! I have been off and on antidepressants for over 10 years. I started them while going through my divorce, sometimes only taking them short-term through the dark and cold winter months with the diagnosis of SAD, but also taking them to calm my anger and sadness at my ex. I first started on Effexor, and was on it continually during the process of my divorce. When I thought I was doing ok, I tapered to only needing something during the winter months. Eventually Effexor stopped working for me and I tried others, never being able to get through the initial months with the nasty side effects. I eventually tried Lexapro and did well with it. Initially I took it strictly through the winter months, but then I finally decided to stay on it because by the time I felt it working, I had a month or two of feeling well before the summertime was back and then I would stop it.
Being on Lexapro has helped keep my mood stable, but in return I do notice the weight gain, the lack of emotions, and loss of libido have taken their toll on how I feel. I started exercising regularly in Feb., and after not seeing even a pound reduction in my weight, decided in April to start weaning myself off Lexapro. I was originally on 10mg. I cut the dose down to 5mg for 6 weeks, (and I felt great... happy, more emotions, improved libido) and then stopped it entirely. At this point I've been off for 3 weeks. I've already noticed a change in my libido, which is great, but I'm also back to feeling edgy, PMS-y, and easily angered. I have had shouting matches with my kids and with my husband over trivial things, only to cry and apologize profusely later. My husband thinks I should go back on the Lexapro, but I'm not sure if I've given myself enough time to adjust being off of it. I'm afraid I'm causing my kids to hate me and want to live with their dad full time. I need opinions from others in similar situations on whether I should restart the Lexapro or stay off it and give it more time. My whole reason to get off of it is to help me lose some weight, which I think would in turn help my mood and help improve my love for myself.
You know I have taken them for years as well. My PA Changed my lexapro. I was on 20 mg feels like forever and a day. This Month on the 28th it will be 20 years he's been gone. I am Very.Emotional Crying I Miss my Parents.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Jun 2012 • 2 answers
Updated 26 Apr 2013 • 5 answers
Updated 16 Jul 2018 • 12 answers
Updated 27 Nov 2013 • 2 answers
Updated 8 Sep 2016 • 1 answer